Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 8, NWS Houston/Galveston, TX

April 29, 201110 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Apr 29, 2011, 1:12 PM CDT for 10 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2011, 1:12 PM CDT (18:12 UTC)
Expired
Apr 29, 2011, 6:00 PM CDT
In force
5 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Grimes County, TX, Houston County, TX, Madison County, TX, Trinity County, TX, Walker County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 132 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WWUS84 KHGX 291812
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
112 PM CDT FRI APR 29 2011

...RED FLAG WARNING IN EFFECT...

.LOW HUMIDITIES AND GUSTY SOUTHEAST WINDS THIS AFTERNOON.

TXZ163-164-176-177-195>198-210-211-292300-
/O.NEW.KHGX.FW.W.0008.110429T1812Z-110429T2300Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-TRINITY-
WALKER-WASHINGTON-
112 PM CDT FRI APR 29 2011

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 163...164...176...177... 195...196...197...198...210
AND 211...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS
EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 163...164...176...177... 
  195...196...197...198...210 AND 211. 

* WIND...SOUTH SOUTHEAST 15 TO 30 MPH.

* HUMIDITY...20 TO 30 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
350 
WWUS84 KHGX 292311
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
611 PM CDT FRI APR 29 2011

...RED FLAG WARNING HAS EXPIRED...

.THE RED FLAG WARNING WAS ALLOWED TO EXPIRE.  RELATIVE HUMIDITY
LEVELS CONTINUE TO RISE AS TEMPERATURES DROP THIS EVENING. WINDS
MAY REMAIN QUITE STRONG THROUGH THE EVENING HOURS BUT HUMIDITY
LEVELS WILL REMAIN ABOVE WARNING CRITERIA OVERNIGHT.

TXZ163-164-176-177-195>198-210-211-300015-
/O.EXP.KHGX.FW.W.0008.000000T0000Z-110429T2300Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-TRINITY-
WALKER-WASHINGTON-
611 PM CDT FRI APR 29 2011

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 163...
164...176...177... 195...196...197...198...210 AND 211...

THE RED FLAG WARNING WAS ALLOWED TO EXPIRE. RELATIVE HUMIDITY
LEVELS CONTINUE TO RISE AS TEMPERATURES DROP THIS EVENING. WINDS
MAY REMAIN QUITE STRONG THROUGH THE EVENING HOURS BUT HUMIDITY
LEVELS WILL REMAIN ABOVE WARNING CRITERIA OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Apr 29, 12:17 PM CDT, 55 minutes earlier.

Area forecast discussion, Apr 29, 12:17 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1217 PM CDT FRI APR 29 2011

.AVIATION...
GUSTY SE WINDS WILL DRAW GULF MOISTURE BACK INTO THE REGION.
SHOULD BE ENOUGH MOISTURE AROUND FOR A MVFR STRATUS DECK TO
DEVELOP LATER TONIGHT. SOME MODELS SHOWING PORTIONS OF THE REGION
DROPPING INTO IFR TERRITORY BUT WILL HOLD OFF ON THAT IN THE TAFS
AS BELIEVE ELEVATED WINDS WILL HINDER THIS. 47

&&

.PREV DISCUSSION... /ISSUED 948 AM CDT FRI APR 29 2011/
HIGH PRESSURE WAS SLOWLY MOVING EAST OF THE STATE THIS MORNING.
UPDATE TO TWEAK HIGH TEMPERATURES AND MOISTURE GRIDS A BIT FOR
TODAY. 40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      87  66  87  73  81 /   0  10  10  10  40
HOUSTON (IAH)              84  69  85  73  87 /   0  10  10  10  20
GALVESTON (GLS)            79  72  81  76  81 /   0  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 4 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Apr 29, 4:01 AM CDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
401 AM CDT FRI APR 29 2011

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-300915-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
401 AM CDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ELEVATED FIRE DANGER THIS AFTERNOON DUE TO A DRY AIR MASS
AND INCREASING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

IT WILL BE BREEZY ON SATURDAY. A SLOW MOVING COLD FRONT WILL GRADUALLY
MOVE INTO AND THROUGH THE AREA SUNDAY AFTERNOON THROUGH TUESDAY MORNING.
THIS BOUNDARY COULD ACT AS A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT
THROUGH THE PERIOD. SOME OF THE STORMS COULD HAVE THE POTENTIAL TO BECOME
STRONG OR SEVERE SUNDAY AFTERNOON THROUGH SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED SUNDAY AFTERNOON.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 6:42 AM CDTSmall Craft AdvisoryHGX6 days

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.